Discuss this article at www.facebook.com/CurrentPsychiatry
CASE: Gl surgery
Ms. X, age 61, presents to the emergency department (ED) complaining of nausea, vomiting, and abdominal pain and distension. CT scan of her abdomen reveals segmental ischemia in her colon with abscess formation, which leads to immediate surgery, including ileocecostomy with primary anastomosis. After surgery, Ms. X suffers from gastrointestinal (GI) dysmotility. The gastroenterology team recommends daily enemas along with a soft diet after she is discharged.
Ms. X has chronic paranoid schizophrenia, which has been treated successfully for 18 years with clozapine, 500 mg/d. During acute psychotic episodes, she experienced paranoid delusions and command auditory hallucinations telling her to kill herself. She had previous trials of several antipsychotics, including quetiapine, thiothixene, thioridazine, trifluoperazine, chlorpromazine, and haloperidol, all of which were ineffective and poorly tolerated because of serious side effects.
Within 1 month of discharge, Ms. X returns to the ED with nausea, vomiting, and abdominal distension. Abdominal CT scan suggests partial small bowel obstruction and significantly dilated loops of small bowel with decompressed rectum and sigmoid colon. Considering her recent GI surgery and absence of abdominal pain, she is managed with conservative measures, including nasogastric tube decompression and total parenteral nutrition. CT enterography demonstrates no areas of stricture formation with interval decompression.
The psychiatric service is consulted to evaluate the possibility of clozapine-induced paralytic ileus. During initial assessment, Ms. X denies any psychotic symptoms, including paranoid ideations, delusions, and auditory or visual hallucinations, and firmly believes that clozapine helps keep her stable. She also denies mood symptoms that could indicate mania or depression. She shows no signs or symptoms that suggest anticholinergic delirium.
The authors’ observations
Clozapine has proven efficacy in managing treatment-resistant schizophrenia,1-3 but the drug has been associated with life-threatening side effects, including agranulocytosis/neutropenia, myocarditis/cardiomyopathy, arrhythmia, seizures, diabetic ketoacidosis, fulminant hepatic failure, pulmonary embolism, and GI complications.4
Clozapine-induced GI side effects include anorexia, nausea, vomiting, heartburn, abdominal discomfort, diarrhea, and constipation. Clozapine-induced gastrointestinal hypomotility (CIGH) can lead to fecalith formation, which may result in intestinal obstruction/pseudo-obstruction, intestinal distension, necrosis, perforation, sepsis, aspiration from inhalation of feculent vomitus, or dysphagia.5 Constipation has been reported in 14% to 60% of patients who take clozapine,6 although other psychiatric medications also can cause constipation (Table 1). Severe constipation can lead to potentially fatal GI complications such as intestinal obstruction, necrosis, perforation, and sepsis, which is associated with significant morbidity due to bowel resection and a 27.5% mortality rate.5
The underlying mechanism of clozapine-induced constipation has been well established. The gut is innervated mainly by cholinergic and serotonergic receptors (5-HT3) and these receptors are responsible for peristalsis. Clozapine has a potent anticholinergic effect and acts as a strong antagonist of serotonin receptors (5-HT2, 5-HT3, 5-HT6, 5-HT7), which can lead to gut hypomotility.7 Risk factors associated with CIGH include:
- high dose of clozapine (mean dosage >428 mg/d)
- high serum clozapine levels (>500 ng/mL)
- coadministration of anticholinergic medications
- concomitant use of cytochrome P450 (CYP) enzyme inhibitors (medications inhibiting CYP1A2 enzyme)
- comorbid medical illnesses
- history of surgical bowel resection, GI pathology, and constipation.5
Psychotropics associated with constipation
|Atypical antipsychotics||Clozapine, risperidone|
|Typical antipsychotics||Chlorpromazine, haloperidol, pimozide, thioridazine, thiothixene, trifluoperazine|
|Antidepressants||Amitriptyline, clomipramine, doxepin, imipramine, nortriptyline, trimipramine|
HISTORY: Medical comorbidities
Ms. X’s medical history is significant for chronic constipation, hypertension, obstructive pulmonary disease, and hyperthyroidism. Her medications include trazodone, 25 mg/d; fluoxetine, 40 mg/d, for negative symptoms and insomnia; docusate sodium, 200 mg/d; polyethylene glycol, 17 g/d; and bisacodyl suppository, 10 mg as needed for constipation. On admission, her laboratory test results—including complete blood count, liver function tests, kidney function tests, thyroid function profile, and serum calcium levels—all were within normal range.
The authors’ observations
Because the prevalence and severity of clozapine-induced constipation seem to be dose-dependent,8 minimizing the dosage is a logical management strategy.9 The life-threatening nature of clozapine-induced GI complications may require rapid dose reduction, which could compromise a patient’s stability. There is a little evidence regarding systematic management of clozapine-induced GI complications (Table 2).
Clinical pearls for treating clozapine-induced constipation
|Serum clozapine levels >500 to 700 ng/mL have been associated with increased incidence of severe GI complications|
|Serum clozapine levels can guide reduction of clozapine dosage because of its linear kinetics (ie, halving the clozapine dose will halve the serum clozapine level)|
|Clozapine dosages should be reduced by no more than 25 mg/d to a maximum of 100 mg/week|
TREATMENT: Clozapine reduction